NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Wisdom teeth and epi
Thanks in advance for addressing my concerns. About 4 years ago I had to have some fillings done at my dentist`s office. I am 28 now and throughout my childhood I had many procedures done and never had a reaction to the numbing medication. On this occasion right after the dentist injected me with the numbing medication I had the equivalent of a panic attack (shaking, pounding heart, excessive sweating)...very frighteneing. I equate it to a panic attack because at that time in my life I was suffering from them frequently. Either way, the reaction passed after 5 minutes and I had the work done. My dentist told me never to use epi again. So, a couple of years ago I had a filling done usinf pain med w/o epi. It was a short procedure but many injections were needed to get pain releif. Fast forward...I went to the dentist the other day and he told me that I have a cavity on one of my wisdom teeth (I have 2 that grew in completely w/o any crowding problems). He told me that it would be tricky to fill the cavity and that I might as well get both the wisdom teeth removed now instead of dealing with more problems down the road. He also says that if I don`t have them removed they will just continue to grow in b/c there are no wisdom teeth on the bottom to stop them. Because the teeth are grown in he said he can pull them with local pain med in his office. My dilemma: If I have to have them pulled I think that I should try the epi again since pain med w/o epi will probably be insufficient. I am sooooo scared of having that reaction again though. Is there any way to prevent it? Also, is it safe to pull wisdom teeth out in the dentist office since they are grown in? Is this a logical thought process that they will cause problems later if I keep them in? WIll taking Xanax prior to the appointment help? I don`t want to use the gas becuase I am scared of that causing a panic attack. THANK YOU so much for listening. Sorry it`s so long.
Thank you for your question. You are a great historian. It seems likely that the epinephrine in the local anesthetic caused this "panic attack" like reaction.
As you probably know, epinephrine is also known as adrenaline so the reactions are similar to a panic attack. Local anesthetic without epinephrine usually provides good quality anesthesia but of shorter duration than with the additive.
You are right that a sedative can be helpful to reduce anxiety. A drug like Xanex is fine but there may be other drugs that provide better sedation and anti-anxiety effects that your dentist may want to prescribe. You will probably be asked to have someone drive you to and from the appointment.
Also, epinephrine can still be used but special precautions should be taken to limit the body uptake of the drug. These include
- helping to ensure that the needle is not in a vein, which I am sure your dentist already does;
- injecting a small amount of anesthetic with epinephrine and letting it sit for a bit in the tissue before further injection; and
- injecting very slowly.
Fortunately, upper jaw wisdom teeth, especially when erupted, are among the easier of teeth to remove, so you should not expect any big difficulty. Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University